Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 7, 2021, 10:09 PM CDT for Brown County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 10:09 PM CDT (03:09 UTC)
- Expired
- Aug 7, 2021, 10:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.00 in
- Wind
- 55
County Brown County, SD
The radar
The Aberdeen radar (KABR), 29 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted.
872
WWUS83 KABR 080309
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
1009 PM CDT Sat Aug 7 2021
SDZ006-080345-
Brown SD-
1009 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central Brown
County through 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putney, or 13 miles north of Groton. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Brown
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4561 9821 4566 9823 4576 9810 4562 9804
TIME...MOT...LOC 0309Z 245DEG 4KT 4564 9817
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
WiseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:21 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 7, 6:21 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 621 PM CDT Sat Aug 7 2021 .UPDATE... Issued at 617 PM CDT Sat Aug 7 2021 Made some adjustments to pops this evening based on latest radar trends. Cleared out pops across most of northeast SD for the next few hours but increased them across north central where an MCV continues to spin. && .SHORT TERM...(This Evening through Sunday Night) Issued at 232 PM CDT Sat Aug 7 2021 Forecast challenges revolve around convection chances and severity potential through late tonight, along with temperatures on Sunday. Currently, under a mostly sunny (but smoky) sky, temperatures are warming through the 80s on light and variable winds. A surface low is analyzed right smack dab in the middle of the CWA with a clearly discernible and nearly stationary warm front (per surface obs and low level thermal advection) extending eastward off of it into MN. One upper circulation of interest is depicted in satellite and radar spinning over Corson county, generating an almost hurricane-like appearance in the rain pattern there in Corson county. Plenty of deep layer shear and instability to support supercellular convection this afternoon/evening, once the boundary layer fully mixes out. All the ingredients are in place (boundary/surface low, high instability, marginal capping inversion aloft, and mid/upper level synoptic scale lift) for some isolated to scattered convection. The only real question remains what kind of severe weather can supercells produce, if they form in the surface low and/or north of/along the surface warm front by early this evening? Hi-Res rapid refresh family of guidance still supports a small window of weak tornado potential early this evening along/north of said warm-front. Low level SRH may actually nose up to around 100-150m2/s2 across portions of Codington/Hamlin/Deuel and Grant counties. Otherwise, CAMS appear to be settling down on two distinct clusters/areas of convective potential this afternoon through tonight. The first area of storm potential coverage is associated with a couple of shortwaves down over south central Nebraska and northeastern CO. These two areas of low pressure are forecast to work northeast toward the Great Lakes region over the next 12 to 24 hours, and would likely be the lift aloft that aides thunderstorm development across the far eastern CWA (on/near the surface warm front) by early this evening. The upper circulation working through Corson county is responsible for the other area of storm potential coverage across portions of north central and northeast South Dakota from late this afternoon through late tonight. Again, there is the potential for a few storms to become severe. And, large hail, damaging winds and heavy rainfall along and east of a line from Mobridge to Miller are all the primary threats with any strong to severe storms there. Once all the forcing/lift for convection departs the CWA later tonight/early Sunday morning, the forecast reverts back to an entirely dry one for the rest of the short term forecast period. The warm airmass in place will still be around on Sunday, along with smoke aloft, which could put a bit of a damper on Sunday's high temperature forecast, currently boasting of highs in the 90s from the James River valley over to the west river counties in this CWA. .LONG TERM...(Monday through Saturday) Issued at 232 PM CDT Sat Aug 7 2021 Potent shortwave trough will be moving east along the international border Monday and Monday night. At the surface, a cold front will be moving east across the area during the day Monday. Ahead of the front, low-level moisture will be present with mid to upper 60s dewpoints. Models continue to indicate potential for showers and thunderstorms, some of which could be strong to severe. Day 3 outlook shows "marginal risk" across the eastern CWA. From Tuesday and beyond, precip chances look rather slim. The rest of the week will be highlighted with a couple frontal passages, but with little moisture to work with. As for temperatures, things look to stay rather toasty at least early on in the period, with highs in the 80s and 90s. After Thursday's frontal passage, it does appear we'll cool down a bit across the eastern CWA, perhaps into the upper 70s to around 80 for highs on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 617 PM CDT Sat Aug 7 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected this evening except in heavier showers where vsby may fall. MVFR cigs are possible near KATY Sunday morning, as well. Thunderstorm placement is not clear this evening. Activity near KMBG has remained lightning-free, but there are a few cells trying to start on an outflow boundary near KABR. Opted to not put VCTS in the grids at this time due to the uncertainty. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...TMT AVIATION...Wise
Hazardous weather outlook, Aug 7, 3:59 AM CDT, 18 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 359 AM CDT Sat Aug 7 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 359 AM CDT Sat Aug 7 2021 /259 AM MDT Sat Aug 7 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms are possible this evening. Some of these may be strong to severe mainly across eastern South Dakota and west central Minnesota. Main threats will be large hail, damaging winds, and heavy rain. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The next chance for thunderstorms looks to be Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Aug 7, 7:16 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 4 NW FREDERICK 45.87N 98.57W
08/07/2021 E1.00 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, Aug 7, 7:21 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 6 ENE WETONKA 45.65N 98.64W
08/07/2021 E1.00 INCH BROWN SD PUBLIC
&&
TMKSpecial weather statement, Aug 7, 8:09 PM CDT, 2 hours before
Special Weather Statement National Weather Service Aberdeen SD 809 PM CDT Sat Aug 7 2021 SDZ006-080145- Brown SD- 809 PM CDT Sat Aug 7 2021 ...A strong thunderstorm will impact portions of through 845 PM CDT... At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near Barnard, or 17 miles north of Aberdeen. This storm was nearly stationary. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of west central Brown County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4567 9862 4572 9862 4573 9858 4567 9852 TIME...MOT...LOC 0108Z 265DEG 4KT 4571 9856 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Wise
Special weather statement, Aug 7, 8:18 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
818 PM CDT Sat Aug 7 2021
SDZ006-080145-
Brown SD-
818 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northwestern Brown
County through 845 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barnard, or 18 miles south of Ellendale, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Brown
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4577 9831 4566 9860 4577 9861 4594 9840
4594 9827 4593 9827
TIME...MOT...LOC 0118Z 243DEG 19KT 4574 9849
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WiseSpecial weather statement, Aug 7, 9:07 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Aberdeen SD 907 PM CDT Sat Aug 7 2021 SDZ006-080230- Brown SD- 907 PM CDT Sat Aug 7 2021 ...A strong thunderstorm will impact portions of central Brown County through 930 PM CDT... At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near Columbia, or 16 miles north of Aberdeen, moving northeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Houghton and Sand Lake Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4553 9843 4562 9853 4587 9826 4571 9813 TIME...MOT...LOC 0207Z 231DEG 21KT 4568 9835 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Wise
Special weather statement, Aug 7, 10:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1009 PM CDT Sat Aug 7 2021
SDZ006-080345-
Brown SD-
1009 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central Brown
County through 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putney, or 13 miles north of Groton. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Brown
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4561 9821 4566 9823 4576 9810 4562 9804
TIME...MOT...LOC 0309Z 245DEG 4KT 4564 9817
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WiseThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Aug 7, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 7, 8:09 PM CDT | Special Weather Statement | ABR | Brown | 36 min |
| Aug 7, 8:18 PM CDT | Special Weather Statement | ABR | Brown | 27 min |
| Aug 7, 9:07 PM CDT | Special Weather Statement | ABR | Brown | 23 min |
| Aug 7, 10:53 PM CDT | Special Weather Statement | ABR | Spink | 37 min |
| Aug 7, 11:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Aug 7, 11:25 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 50 min |
| Aug 8, 12:56 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 49 min |
| Aug 8, 3:37 AM CDT | Areal Flood Warning | ABR | Clark, Day | 5 hr |
| Aug 8, 5:02 AM CDT | Areal Flood Warning | ABR | Clark, Codington, Grant | 4 hr |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.